starting suboxoneI received the following question earlier today:

Hello Dr. Junig, I am opiate dependent or rather an opiate addict. I want to seek treatment because I can’t continue this life style. I have questions about treatment. Do I have to be in full withdrawals when I go to see a doctor? Is it true that most doctors probably won’t see me because they have too many patients already? I know Suboxone works for my withdrawals. I’ve stuck in this rollercoaster for at least four years and now I know it’s time for me to seek help.

My thoughts:

My comments, as always, are intended to increase general knowledge about buprenorphine and to promote discussion between patients and their doctors.  They are not intended to take the place of a relationship with a ‘real’ doctor!

The appropriate waiting period before starting Suboxone– ‘induction’– depends on the person’s opioid tolerance, and on the specific opioid that the person has been taking.  An opioid-free delay before induction reduces the amount of opioid agonist bound to the receptor, and lowers tolerance to some extent.  Starting Suboxone or buprenorphine is likely to cause precipitated withdrawal when either 1. There is agonist binding at the mu receptor, or 2. There is very high opioid tolerance.

It is hard to give exact guidelines, as every person reacts a bit differently.  But in general, people match up well for Suboxone induction if they are taking about 60-80 mg of oxycodone equivalents per day.  Someone on that amount of agonist, who waits over 12 hours, will generally do well at induction, unless the person has been taking methadone.  In that case, a longer waiting period is beneficial.  How long?  As long as possible, and at least a few days.  Even so, the transition from methadone to buprenorphine is difficult, often causing headaches or minor withdrawal symptoms for several days.  The best response to precipitated withdrawal is to take the prescribed dose of Suboxone/buprenorphine each day, without trying to overcome the symptoms by taking more of an agonist or extra Suboxone.  Doing so only lengthens the period of withdrawal, and considerably increases the risk of death.

If a person is taking a very low dose of an agonist, or taking a weak agonist like hydrocodone, the problem at induction isn’t withdrawal, but rather opioid intoxication, causing respiratory depression and nausea.  Nausea during induction is much more likely to signify relative overdose, NOT withdrawal.  Patients who have nausea and vomiting from buprenorphine or Suboxone should NEVER take a second respiratory depressant or sedative!  When in doubt differentiating between withdrawal and opioid intoxication, the pupils are a good guide.  Withdrawal comes with LARGE pupils.

If a person is taking a very high dose of agonist each day– over 150 mg of oxycodone or methadone, for example— that dose should be tapered down over time, to the equivalent of 40 mg of methadone per day.  Unfortunately, some people cannot accomplish or tolerate such a taper.  In those cases, it may be better to have the person in a controlled environment, and wait as long as possible before induction.  Even if tolerance is very high, a person will often do well if off opioids completely for 4-5 days or more.  Of course, that’s much easier said than done!

There is a cap on the number of patients that doctors can treat for addiction using buprenorphine.  Doctors can have up to 30 patients at first, and can petition the DEA to increase to 100 patients after a year.  It is frustrating to keep people who are desperate for help on a waiting list— especially when there is no limit on the number of pain patients that a doctor can treat using opioid agonists!

Suboxone relieves withdrawal symptoms when taken properly.  But the main function of buprenorphine/Suboxone is to eliminate the obsession to take opioids, and to allow patients to move forward in life without substances.  People do best if besides Suboxone, they focus on other principles of recovery, determined with their physician or with a counselor.  The point of Suboxone, in my opinion, is to learn to tolerate ‘life on life’s terms.’  That includes dosing at most twice per day, and learning to say ‘no’ to the minor cravings that most people have, even on Suboxone.

I’m glad you are looking for help– and I wish you the best!

Man taking a pill photo available from Shutterstock

 


Comments


View Comments / Leave a Comment

This post currently has 0 comments.
You can read the comments or leave your own thoughts.






    Last reviewed: 4 Sep 2012

APA Reference
Junig, J. (2012). Starting Suboxone. Psych Central. Retrieved on July 25, 2014, from http://blogs.psychcentral.com/epidemic-addiction/2012/09/starting-suboxone/

 

 

Subscribe to this Blog: Feed

Recent Comments
  • Dr. N.: Wow! Thank you for taking the time to respond to me and so very quickly, at that. I will definitely go to the...
  • J.T. Junig, MD, PhD: Thank you for your nice comments. I wish that I had a better response. The current opioid mess...
  • Dr. N.: You seem to be a very caring doctor and your patients are lucky to have you. I had a very caring doctor,...
  • J.T. Junig, MD, PhD: The correct answer to your question is seldom realized (or believed) by doctors…. but yes,...
  • Maureen: First let me say I have just started on Suboxone and the info I have found here is great, so thank you....
Subscribe to Our Weekly Newsletter

Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!